Sign in to follow this  
Followers 0

Can I cut Depakote ER in half?

8 posts in this topic

Posted (edited) · Report post

i can't feel anything anymore ... and my brain is in a fog. i know it's working to keep me from the whole dysphoric hypomania thing, but i HATE the way i am now. the rx is too damn $$ to dump, and i don't want to stop completely, but damn, a smaller dose maybe?

Edited by Tenebrae

Share this post


Link to post
Share on other sites

Posted · Report post

Maybe you could finish with this month's fill and then ask for a smaller dosage?

Cutting extended release makes it work differently- you may have different/more side effects, it might not work as well.

I'm sorry, but I can't tell you specifics because I don't know the actual axtended release mechanism- but I do know that extended release versus the 'regular' tends to have fewer side effects for many people and people tend to prefer it.

Also, it would be uneven in your system, as opposed to what you've been used to.

I hope I'm making sense.

Sorry if I'm not.

Anyway. It's not really a good idea. I know the side effects can get to you and one day it's like you just want them to stop NOW, but maybe you could hang on a little longer so you don't have to dump the rx and get a lower dosage?

LR

Share this post


Link to post
Share on other sites

Posted · Report post

It doesn't look like the ER tabs can be split. I checked the PDR and looked at the tabs. They aren't scored and the literature doesn't mention being able to split them. If you did it would break the coatings that make it ER and you would have a sudden release of all the meds immediately.

You need to call your pdoc and discuss whats going on. If you need to go to a lower dose you may need to switch back to the standard release form.

Good luck.

am.

Share this post


Link to post
Share on other sites

Posted · Report post

When I was titrating up on Depakote, my pdoc had me on 1250mg for a little while. It was two 500mg and one 250mg. Depending on your dosage, you could call your pdoc and ask for a rx for a lower dosage using a mix of 500mgs and 250mgs.

Share this post


Link to post
Share on other sites

Posted · Report post

thanks for the info. when i asked my pdoc if we could try a lower dose she was like "no, we'll just try something else" and i am all, accck this WORKS, i don't want to try something else. if i have to live with the way it makes me its better than the alternative, but can't we just see if a lower dose works? she also told me she never heard of anyone having brain fog from depakote.

i am currently under the care of my gp, and looking for a new pdoc. my old one sucked eggs. but my gp won't make med adjustments, understandably, so i have to find a new pdoc for that. that's why i was hoping to do the halvesies thing to see if it worked before going crazy trying to find a new pdoc.

but it makes sense (and so do you Luna!) why i can't cut them in half.

thanks again. you all rock and stuff.

Share this post


Link to post
Share on other sites

Posted · Report post

I wonder why he isn't willing to go down in dosage? I was toxic at 750 mgs and having all kinds of problems. They probably never heard of anyone getting brain fog from this is because she probably doesn't have many patients on the drug. If she's a GP she doesn't have the experience to really say how crazy meds work for mental illness anyway. Good luck finding a pdoc.

Share this post


Link to post
Share on other sites

Posted (edited) · Report post

I had a version of "brain fog" on 1200 mg, spit am & pm. (1000 mg was bad, too). memory was shot, not understanding ppl, slow to respond...trying really hard but being incredibly stupid.

maybe that's not the kind of 'fog' you mean, though.

I didn't find that it controlled the "dysphoric hypomania" any more than a lower dose. I am now on 750 mg., pm with no side effects and I'm told I'm less irritable etc.

I hope you can find a new pdoc soon. my GP doesn't have a clue about anti-convulsanats for mood disorders, either.

edit- fuzzy on typing...

Edited by Apterix

Share this post


Link to post
Share on other sites

Posted · Report post

that's EXACTLY the kind of brain fog i mean!

but here's the kicker. it was my PDOC who had never heard of it as a side effect and who didn't want to try a lower dose, just wanted to try something else. that's why i switched to my gp, cuz my pdoc was clueless!

i have to get thru doing my taxes, and then i find a new pdoc. (i'll need my tax return to afford a pdoc since i don't have mental health insurance coverage)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0